Iatrogenic pulmonary lesions

Anja Roden, Philippe Camus

Research output: Contribution to journalReview article

3 Scopus citations

Abstract

Treatment of patients often includes the administration of medications and sometimes radiation. While the intent is to treat an underlying condition, in some cases, adverse effects occur due to these agents. Most of these adverse effects are mild, however, some can be severe and life-threatening. Furthermore, while these effects are often reversible upon cessation of exposure, especially if the inciting agent is recognized and withdrawn early, others might be permanent or even progressing. Most common histopathologic findings in drug-induced interstitial lung disease include nonspecific interstitial pneumonia (cellular and/or fibrotic), organizing pneumonia with or without bronchiolitis, eosinophilic pneumonia, pulmonary edema, diffuse alveolar damage, hypersensitivity pneumonitis, granulomatous interstitial lung disease, chronic bronchiolitis, and pulmonary hemorrhage. Pulmonary vascular changes or constrictive bronchiolitis can also occur. Drugs that are more commonly associated with lung toxicity include nitrofurantoin, amiodarone, and chemotherapeutic agents such as bleomycin and methotrexate. More recently introduced immune modulating agents including rituximab and immune checkpoint inhibitors such as anti-CTLA4, anti-PD-1 and anti-PD-L1 agents have also been associated with adverse effects in the lung. Radiation therapy to the chest can trigger acute or chronic lung toxicity. While newer radiation techniques are aimed to decrease and minimize side effects other risk factors such as additional chemotherapy, oxygen, and older age may be rising. Foreign substances such as talc, hydrogel, and medical devices such as hydrophilic polymer coated catheter may rarely also lead to pulmonary complications. It is important that clinicians and pathologists are aware of these potential adverse effects of drugs, radiation and medical devices and raise the possibility of drug-induced lung toxicity after exclusion of other differential diagnoses. It is the role of the clinician to provide the pathologist with an appropriate drug history. Early intervention to a drug-induced lung toxicity might prevent progression of side effects and permanent changes.

Original languageEnglish (US)
Pages (from-to)260-271
Number of pages12
JournalSeminars in Diagnostic Pathology
Volume35
Issue number4
DOIs
StatePublished - Jul 1 2018

    Fingerprint

Keywords

  • Amiodarone
  • Drug-induced lung toxicity
  • Hydrophilic polymer
  • Immune checkpoint inhibitor
  • Radiation

ASJC Scopus subject areas

  • Pathology and Forensic Medicine

Cite this